Minnesota, 2005

Flash Flood in Minnesota, July 25, 2005

July 25, 2005 · NWS FSD · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 25, 2:30 PM CST, 20 minutes earlier.

Area forecast discussion, Jul 25, 2:30 PM CST, 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT MON JUL 25 2005

.DISCUSSION...
TIMING EXIT OF ONGOING CONVECTION...AND HIGHLY ADVERTISED COOLER
TEMPERATURES THROUGH MID WEEK...ARE MAIN FOCUS FOR THIS AFTERNOON.
20Z SURFACE ANALYSIS SHOWS COLD FRONT ROUGHLY ALONG A LINE FROM
KMML-KFSD-KYKN...WITH QUITE A BIT OF SHRA/TSRA COVERAGE ACROSS NORTH
AND WEST SECTIONS OF THE CWA. PRETTY DISTINCT BACK EDGE APPARENT ON
BOTH REGIONAL RADAR LOOP AND WATER VAPOR IMAGERY...AND THIS IS
EXPECTED TO PUSH SOUTHEAST ACROSS MUCH OF THE CWA DURING THE EVENING
HOURS. WILL CARRY HIGHEST POPS ACROSS SOUTHEAST HALF OF THE CWA
DURING THE EVENING...THEN LINGER IN THIS AREA THROUGH THE OVERNIGHT.
MOST OF THE CWA PRETTY STABLE WITH RAIN/CLOUDS THAT HAVE COVERED THE
AREA MUCH OF THE DAY. ONLY REAL THREAT AT THIS TIME APPEARS TO BE IN
FAR SOUTHEAST WHERE THERE HAS BEEN A LITTLE EXTRA SUNSHINE FOR
HEATING.

SHOULD SEE SOME FAIRLY COOL TEMPERATURES BY MORNING...RANGING FROM
LOWER 50S NORTHWEST TO LOWER 60S UNDER LINGERING CLOUD COVER IN THE
SOUTHEAST. TUESDAY WILL LIKELY FEEL QUITE COOL AFTER THE WARM SPELL
OF LATE...WITH MOST AREAS HOLDING IN THE LOWER 70S IF THAT. FULL
MIXING FROM COOL 850MB TEMPS OF +10-+12C ONLY GIVES LOWER TO MID
70S...AND AM WORRIED THE SOUTHERN AREAS COULD SEE SOME MID LEVEL
CLOUDS WITH SOME WEAK MID LEVEL FRONTOGENESIS. WILL KEEP A SLIGHT
CHANCE OF AFTERNOON SHOWERS ALONG THE MISSOURI RIVER WITH THIS
FEATURE AS WELL...BUT MOST OF THE AREA SHOULD BE DRY.

SEASONABLE TEMPERATURES AND DRY CONDITIONS EXPECTED THE BALANCE OF
THE WORK WEEK. HOWEVER...WEAK BACK DOOR COOL FRONT ON THURSDAY WILL
HAVE TO BE WATCHED FOR POSSIBLE PRECIP CHANCES. LEAVING DRY RIGHT
NOW AS MOISTURE RETURN MAY NOT BE FAST ENOUGH...BUT WILL MONITOR
OVER THE NEXT FEW MODEL RUNS.

IN THE LONGER RANGE...LATEST 00Z GFS RETURNING TO A LITTLE MORE
PROGRESSIVE SPEED IN MOVING GREAT LAKES TROUGH EASTWARD...ALLOWING
UPPER LEVEL RIDGE TO BUILD EAST INTO THE PLAINS BY FRIDAY. THIS WILL
BE ACCOMPANIED BY RETURN OF MODERATE LOW LEVEL WARMTH AND MOISTURE.
NOTHING REALLY JUMPING OUT REGARDING CHANCES OF PRECIP AT THIS
POINT. AT THIS TIME...00Z GFS INDICATES LIGHT QPF WITH INCREASING
WARM ADVECTION FRIDAY NIGHT... AND AGAIN WITH COOL FRONT PUSHING
SOUTHEAST INTO THE RIDGE ON MONDAY...HOWEVER WITH SOME RUN-TO-RUN
DIFFERENCES IN TIMING AND STRENGTH OF WEAK WAVES/FRONTS MOVING
THROUGH THE AREA...WILL LEAVE THE EXTENDED DRY FOR NOW. LOOKS LIKE
RETURN OF WARMER TEMPERATURES BY NEXT WEEKEND...NOT AS WARM AS THIS
PAST WEEKEND...BUT STILL UP IN THE UPPER 80S TO LOWER 90S WITH
DEWPOINTS CLIMBING BACK INTO THE 60S FOR SATURDAY AND SUNDAY. AS
MENTIONED ABOVE...00Z GFS HAS UPPER WAVE AND ASSOCIATED SURFACE
FRONT PUSHING SOUTHEAST THROUGH THE RIDGE ON MONDAY...AND THIS DOES
HAVE A LITTLE SUPPORT IN TIMING FROM 00Z CANADIAN AND ECMWF. HOWEVER
06Z RUN HAS ALREADY BEGUN TO SLOW IT DOWN...SO WILL KEEP THE PERIOD
DRY WITH TEMPS A FEW DEGREES WARMER THAN 00Z MEX GUIDANCE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 HACKER
Hazardous weather outlook, Jul 25, 10:12 AM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1112 AM CDT MON JUL 25 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1112 AM CDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP AND BEGIN TO
MOVE ACROSS THE AREA THIS AFTERNOON. THE SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THIS EVENING OVER
SOUTHWEST MINNESOTA AND IN SOUTHEAST SOUTH DAKOTA AWAY FROM THE
FAR SOUTHEAST. STORMS MAY CONTINUE FOR MOST OF TONIGHT IN
NORTHWEST IOWA AND IN SOUTHEAST SOUTH DAKOTA SOUTHEAST OF A SIOUX
FALLS TO YANKTON LINE.

ISOLATED STORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...OR
HEAVY RAIN...EXCEPT FOR MORE CONCENTRATED SEVERE STORMS OR HEAVY
RAIN POSSIBLE IN NORTHWEST IOWA AND EXTREME SOUTHEAST SOUTH
DAKOTA.

FLOODING...
THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT COULD PRODUCE LOCAL
RAINFALL AMOUNTS OF AROUND 2 INCHES...WITH FLOODING OF URBAN AND
LOW AREAS POSSIBLE...MAINLY IN NORTHWEST IOWA AND EXTREME
SOUTHEAST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 200 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Jul 25, 1:15 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
215 PM CDT MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     HAIL             5 SW PARKER             43.35N 97.21W
07/24/2005  1.00 INCH        TURNER             SD   EMERGENCY MNGR

1220 AM     TSTM WND GST     6 E DOON                43.28N 96.11W
07/25/2005  70 MPH           LYON               IA   TRAINED SPOTTER

1225 AM     TSTM WND DMG     3 SSW GEORGE            43.30N 96.03W
07/25/2005                   LYON               IA   FIRE DEPT/RESCUE

            TWO LARGE GRAIN BINS BLOWN OVER INTO THE LITTLE ROCK
            RIVER.

1225 AM     TSTM WND DMG     4 SW GEORGE             43.30N 96.06W
07/25/2005                   LYON               IA   TRAINED SPOTTER

            HOG SHED MOVED 1 1/2 FEET OFF FOUNDATION

1230 AM     TSTM WND DMG     GEORGE                  43.34N 96.00W
07/25/2005                   LYON               IA   AMATEUR RADIO

            CONSIDERABLE DAMAGE IN GEORGE. TREES DOWN, TREES ON POWER
            LINES, TREES SPLIT, NUMEROUS LARGE LIMBS DOWN. STREETS
            IMPASSABLE ON THE WEST SIDE OF TOWN UNTIL CLEAN UP
            OCCURRED.

1230 AM     TSTM WND DMG     4 W SHELDON             43.18N 95.92W
07/25/2005                   SIOUX              IA   TRAINED SPOTTER

            CAMPER FLIPPED OVER. TOPS OF 80 FOOT TALL EVERGREEN TREES
            BROKEN OFF. TREES LIMBS 8 TO 10 INCHES IN DIAMETER BROKEN
            OFF. SWING SETS TWISTED. TREE LIMBS ENTANGLED IN FENCE.

1230 AM     TSTM WND DMG     CENTERVILLE             43.12N 96.96W
07/25/2005                   TURNER             SD   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN IN CENTERVILLE, SOME GREATER THAN 8
            INCH DIAMETER.

1233 AM     TSTM WND GST     3 SE MATLOCK            43.21N 95.89W
07/25/2005  65 MPH           SIOUX              IA   TRAINED SPOTTER

            LOST ELECTRICITY.

1235 AM     TSTM WND DMG     SHELDON                 43.18N 95.84W
07/25/2005                   OBRIEN            IA   AMATEUR RADIO

            TREES AND POWER POLES DOWN

0100 AM     FLASH FLOOD      2 S STEEN               43.48N 96.26W
07/25/2005                   LYON               IA   TRAINED SPOTTER

            WATER OVER NUMEROUS ROADS NEAR THE MINNESOTA STATE LINE.

0100 AM     FLASH FLOOD      STEEN                   43.51N 96.26W
07/25/2005                   ROCK               MN   AMATEUR RADIO

            WATER OVER MANY LOCAL HIGHWAYS IN SOUTHERN ROCK COUNTY
            AND NORTHERN LYON COUNTY. HOME IN STEEN ALSO REPORTED A
            POSSIBLE 7 INCHES OF RAIN AND WATER IN BASEMENT.

0106 AM     TSTM WND DMG     15 NNE HAWARDEN         43.20N 96.37W
07/25/2005                   SIOUX              IA   PUBLIC

            TREE DOWN. WINDS AT LEAST 60 MPH.

0230 AM     FLASH FLOOD      2 S STEEN               43.48N 96.26W
07/25/2005                   LYON               IA   TRAINED SPOTTER

            WATER OVER NUMEROUS ROADS CONTINUING NEAR THE MINNESOTA
            STATE LINE.

&&

MJF

The radar

The Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cottonwood

When
July 25, 2:50 PM CST to 5:30 PM CST
Where
Cottonwood County, Storden
Reported by
GENERAL PUBLIC
Coordinates
44.050, -95.317

Heavy rain of up to 5 inches caused flooding of basements and some roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465460.